Alert archive / South Dakota / Tornado Warnings in 2001
Tornado Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 12, 2001, 5:42 PM MDT for Fall River County, South Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 5:42 PM MDT (23:42 UTC)
- Expired
- Jun 12, 2001, 6:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Fall River County, SD
The radar
The Rapid City radar (KUDX), 114 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:05 PM MDT | Tornado F0 | Ardmore, SD | |
| Jun 12, 6:15 PM MDT | Hail 2.5 | Oelrichs, SD | |
| Jun 12, 6:25 PM MDT | Hail 4.5 | Oelrichs, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -514 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 122343 TORRAP SDC047-130045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 542 PM MDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... EASTERN FALL RIVER COUNTY IN SOUTHWEST SOUTH DAKOTA * UNTIL 645 PM MDT * AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 13 MILES WEST OF OELRICHS...OR ABOUT 22 MILES SOUTH OF HOT SPRINGS...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED OELRICHS AROUND 605 PM MDT SMITHWICK AROUND 610 PM MDT SPOTTERS REPORTED A FUNNEL CLOUD BETWEEN ARDMORE AND HIGHWAY 385. MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. PLEASE REPORT TORNADOES...LARGE HAIL...OR STORM DAMAGE TO YOUR LOCAL POLICE...SHERIFF...OR DISPATCH OFFICE. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. THIS WARNING EXTENDS THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE AREA. LAT...LON 4324 10364 4301 10356 4301 10301 4340 10302 & BAILEY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:45 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 12, 2:45 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT TUE JUN 12 2001 SEVERE WEATHER HAS BEEN FIRING ACROSS WESTERN PORTIONS OF CWA. NUMEROUS SVR AND TOR ALREADY POSTED. UPPER LEVEL LOW CENTERED OVER WA WITH STRONG JET MAX AND UPPER DIVERGENCE RACING NEWD ACROSS CNTRL ROCKIES. DEVELOPING SURFACE LOW OVER ERN WY/CO WITH ASSOCD WARM FRONT LYING EWD ACROSS CNTRL NE. LASTEST MESO ANALYSIS INDICATES WARM FRONTOGENESIS OVER EXTREME SWRN SD...WHERE SUN HAS WARMED TEMPS TO NEAR 80 AT PINE RIDGE WITH DEWPOINTS RISING INTO THE 60S. APPROACHING JET MAX AND DIVERGENCE WILL OVERRUN WARM FRONTAL BOUNDARY INTO INCREASINGLY UNSTABLE AIR MASS WITH HIGH SRH VALUES ACROSS CWA...WHERE TORNADIC TSTMS LIKELY TO CONTINUE DEVELOPING INTO THIS EVENING. SURFACE LOW MOVES NE AND FURTHER AWAY FROM CWA LATER TONIGHT AND WEDNESDAY...WITH NW SFC FLOW AND INCREASING STABILITY DEVELOPING ACROSS AREA. MODELS TEND TO DRY SLOT AREA ON WED WITH LOWER RH VALUES AND QPF. HOWEVER...CANNOT RULE OUT PCPN WITH COLD UPPER LOW HANGING WEST OF AREA...AND NW FLOW PROVIDING UPSLOPE FLOW OVER NRN BLACK HILLS. THICKNESS VALUES AOB 550 DAM COULD PROVIDE FOR SOME SNOW AT HIGHER ELEVATIONS. UPPER LOW FINALLY PULLS EAST OF AREA ON THU FOR DRYING CONDITIONS. .EXTENDED...SHORT WAVE TROUGH RACING ACROSS SOUTHERN CANADA ON FRI MIGHT PROVIDE ENOUGH LIFT FOR A FEW SHOWERS NORTHERN ZONES...OTHERWISE DRY AND WARMER CONDITIONS APPEAR IN ORDER THROUGH SAT. WILL MENTION A CHANCE OF SHOWERS/TSTMS SUN-TUE AS FAIRLY ZONAL FLOW DEVELOPS ACROSS REGION. .UNR...TORNADO WATCH NERN WY AND WRN SD UNTIL 800 PM MDT. JOHNSO,N
In the hours before
Local storm report, Jun 12, 2:48 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM 13 S GILLETTE WY 1.75 INCH HAIL
06/12/01 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0140 PM 10 S GILLETTE WY TORNADO
06/12/01 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 12, 3:45 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0142 PM 14 SE GILLETTE WY WIND DAMAGE
06/12/01 CAMPBELL NUMEROUS POWER LINES
DOWN. . REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0150 PM 30 SE GILLETTE WY WIND DAMAGE
06/12/01 CAMPBELL ROOF DAMAGED ON
BUILDING. . REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0250 PM ROCHELLE WY TORNADO
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0256 PM 13 SW UPTON WY TORNADO
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0315 PM 15 W OSAGE WY .75 INCH HAIL
06/12/01 WESTON REPORTED BY COOPERATIVE
OBSERVER.
0316 PM CLARETON WY TORNADO
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0316 PM CLARETON WY 1 INCH HAIL
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0320 PM 4 SE CLARETON WY TORNADO
06/12/01 WESTON X REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 4:31 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/RE------------ Atmospheric Sensor Data -----------------------------
-- Temp -- RH -- Precipitation -- -VIS- ------ Wind -------
Air Dew Type Rate Accum Dir Speed Gust
(F) (F) (%) (in/hr) (in) (mi) (mph) (mph)
~ 65 63 93 Y E 13 16
-------------------------- Surface Sensor Data --------------------------------
---------- Sensor ----- ----Temperatures---- ---------- Condition -----------
# Location Surface Subsfc FP Status C% CF Ice Depth
(F) (F) (F) (%) (%) (in)
~ 21 East Bound HW18 91 Dry
~ 22 Sub-Surface Temp 17 75
10) Ludlow Last report: 15:58 06/12/01
------------------------- Atmospheric Sensor Data -----------------------------
-- Temp -- RH -- Precipitation -- -VIS- ------ Wind -------
Air Dew Type Rate Accum Dir Speed Gust
(F) (F) (%) (in/hr) (in) (mi) (mph) (mph)
~ 59 52 78 N NE 6 7
-------------------------- Surface Sensor Data --------------------------------
---------- Sensor ----- ----Temperatures---- ---------- Condition -----------
# Location Surface Subsfc FP Status C% CF Ice Depth
(F) (F) (F) (%) (%) (in)
~ 23 North Bound US85 .
~ 24 Sub-Surface Temp 17
11) Lemmon Last report: 15:46 06/12/01
------------------------- Atmospheric Sensor Data -----------------------------
-- Temp -- RH -- Precipitation -- -VIS- ------ Wind -------
Air Dew Type Rate Accum Dir Speed Gust
(F) (F) (%) (in/hr) (in) (mi) (mph) (mph)
~ 67 45 45 Y E 15 21
-------------------------- Surface Sensor Data --------------------------------
---------- Sensor ----- ----Temperatures---- ---------- Condition -----------
# Location Surface Subsfc FP Status C% CF Ice Depth
(F) (F) (F) (%) (%) (in)
~ 25 EASTBOUND LANE * 80 K Dry
~ 26 SubprobeLocal storm report, Jun 12, 4:33 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM 8 S DEADWOOD SD .75 INCH HAIL
06/12/01 LAWRENCE REPORTED BY STORM
SPOTTER.
1045 AM 4 S DEADWOOD SD .75 INCH HAIL
06/12/01 LAWRENCE REPORTED BY PUBLIC.
0140 PM 13 S GILLETTE WY 1.75 INCH HAIL
06/12/01 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0140 PM 10 S GILLETTE WY TORNADO
06/12/01 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0339 PM 30 W NEWCASTLE WY TORNADO
06/12/01 WESTON TIPPED OVER SECONDARY
RESIDENCE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0351 PM UPTON WY 1.75 INCH HAIL
06/12/01 WESTON TRAILER HOUSE
DESTROYED. REPORTED BY
EMERGENCY MANAGEMENT.
0422 PM NEWCASTLE WY 1 INCH HAIL
06/12/01 WESTON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 10:16 AM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 59 min |
| Jun 12, 11:36 AM MDT | Severe Thunderstorm Warning | UNR | Butte | 39 min |
| Jun 12, 4:21 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 54 min |
| Jun 12, 5:05 PM MDT | Tornado Warning | UNR | Fall River | 40 min |
| Jun 12, 5:45 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 60 min |
Nearby
Tornado Warnings in South Dakota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.